Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 70, NWS Blacksburg, VA

July 7, 2005Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 7, 2005, 5:43 PM EDT for Halifax County, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2005, 5:43 PM EDT (21:43 UTC)
Expired
Jul 7, 2005, 6:40 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:00 PM EDTTSTM WND DMGSouth Boston, VAISOLATED REPORTS OF TREES DOWN COUNTYWIDE.
Jul 7, 6:00 PM EDTTSTM WND DMGSouth Boston, VAISOLATED REPORTS OF TREES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 072142
SVRRNK
VAC083-072245-
/O.NEW.KRNK.SV.W.0070.050707T2143Z-050707T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES EAST OF
  CLUSTER SPRINGS...OR ABOUT 6 MILES NORTHWEST OF VIRGILINA...AND
  MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...

  SOUTH BOSTON...
  DRYBURG...
  SCOTTSBURG...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 7897 3652 7875 3674 7870 3689 7888

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 072206
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUL 7 2005

VAC083-072245-
/O.CON.KRNK.SV.W.0070.000000T0000Z-050707T2245Z/
HALIFAX VA-
606 PM EDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
HALIFAX COUNTY...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
SCOTTSBURG...OR ABOUT 6 MILES SOUTHWEST OF CLOVER...MOVING NORTH AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT
LAUREL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3658 7897 3652 7875 3682 7869 3698 7883

$$

KK
000 
WWUS51 KRNK 072240
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU JUL 7 2005

VAC083-072249-
/O.CAN.KRNK.SV.W.0070.000000T0000Z-050707T2245Z/
HALIFAX VA-
639 PM EDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY WILL BE ALLOW 
TO EXPIRE...

THUNDERSTORMS HAVE WEAKEN BELOW SEVERE LIMITS AND MOVED OUT OF 
HALIFAX COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO
HALIFAX COUNTY LATER THIS EVENING. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3658 7897 3652 7875 3682 7869 3698 7883

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:20 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 7, 4:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU JUL 7 2005

.SHORT TERM (TONIGHT AND FRIDAY)...

NEW TORNADO WATCH 620 IN EFFECT UNTIL 10 PM.

ACTIVE WEATHER ASSOCIATED WITH THE REMNANTS OF CINDY CONTINUED
OVER CWA THIS AFTERNOON INTO TONIGHT.

THE SEVERE AND THE HEAVY RAIN THREAT CONTINUES INTO TONIGHT. THE
TORNADO WATCH 618 EXPIRED AT 4 PM EDT. NEW TORNADO WATCH 620 IN
EFFECT UNTIL 10 PM WHERE A STRONG WIND SHEAR PROFILE CONTINUED.

PWATS ON THE 18Z RNK SOUNDING REMAINED QUITE TROPICAL AROUND 1.50
INCHES. WILL KEEP THE FLOOD WATCH WHICH RUNS UNTIL EARLY TOMORROW
MORNING... SINCE AREAS THAT RECEIVED SOME RAIN WILL RECEIVE
ADDITIONAL HEAVY RAIN. POTENTIAL FLOODING PROBLEMS ARE POSSIBLE AS
RAINFALL DRAINS INTO STREAMS AND CREEKS THROUGH THE EARLY MORNING
HOURS.

AS THE UPPER SYSTEM AND SURFACE BOUNDARY PUSH E LATE TONIGHT...HIGH
PRESSURE BUILDS OVER THE AREA FRIDAY.  RAISED LOW TEMPERATURES
TONIGHT IN SOUTHSIDE. ADJUSTED TIMING OF PCPN. WENT SIMILAR TO NAM.

&&

.LONG TERM (FRIDAY THROUGH THURSDAY)...
PLAYED EXTENDED GRIDS CLOSE TO HPC WITH GFS BACKGROUND.
DENNIS WILL REACH GULF ARD 8 AM SUNDAY AND LIFT NW WEST TO WEST OF
PAH BY 8 AM TUESDAY. TROPICAL REMAIN ACTIVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-058-059
     UNTIL 2 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 2 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ042>045 UNTIL 2 AM FRIDAY.
&&

KK
Hazardous weather outlook, Jul 7, 9:15 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT THU JUL 7 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-080900-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
915 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE
BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING
THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER
THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH
FLOODING OF SMALL STREAMS OR EVEN MINOR RIVER FLOODING. A FLOOD WATCH
IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN
THIS PRODUCT...SEE WBCFFARNK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF
COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO
EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE
HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST
AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
915 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE
BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING
THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER
THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH
FLOODING OF SMALL STREAMS AND RIVER FLOODING. A FLOOD WATCH IS IN
EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN
THIS PRODUCT...SEE WBCFFARNK.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG THE
FOOTHILLS AND EASTWARD INTO THE PIEDMONT AREAS OF NORTH CAROLINA AND
VIRGINIA FOR TODAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF
COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO
EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE
HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST
AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH
THIS EVENING...AND SKYWARN ACTIVATION MAY ALSO BE NEEDED LATER
THIS AFTERNOON.

In the hours before

Special weather statement, Jul 7, 1:05 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT THU JUL 7 2005

NCZ003-004-019-020-VAZ032-071845-
SURRY-STOKES-WILKES-YADKIN-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...STUART
105 PM EDT THU JUL 7 2005

...ENHANCED THREAT OF SEVERE WEATHER THROUGH 3 PM...

UNSTABLE AIR AND STRONG WIND SHEAR IN LOWER LEVELS IS CREATING AN
ENHANCED THREAT OF SEVERE WEATHER AND TORNADOES ACROSS THE
EASTERN SLOPES OF THE BLUE RIDGE IN FAR NORTHWEST NORTH CAROLINA
AND EXTREME SOUTHWEST VIRGINIA. A LINE OF THUNDERSTORMS WILL BE
MOVING THROUGH THIS AREA THROUGH ABOUT 3 PM.

RESIDENTS IN THIS AREA SHOULD MONITOR MEDIA OUTLETS CLOSELY AND BE
READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR COUNTY.

JDS
Local storm report, Jul 7, 2:59 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     9 SE HILLSVILLE         36.67N 80.62W
07/07/2005                   CARROLL            VA   PUBLIC

            LARGE TREE LIMBS BROKEN

&&

TW
Local storm report, Jul 7, 3:02 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
07/07/2005                   YADKIN             NC   LAW ENFORCEMENT

            TREES DOWN EAST PART OF TOWN

&&

TW
Local storm report, Jul 7, 3:07 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
07/07/2005                   YADKIN             NC   BROADCAST MEDIA

            TREES DOWN IN TOWN. SHED BLOWN OF FOUNDATION.

&&

TW
Special weather statement, Jul 7, 3:24 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU JUL 7 2005

NCZ004>006-VAZ032-043-044-058-072100-
STOKES-ROCKINGHAM-CASWELL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...
MARTINSVILLE...DANVILLE...SOUTH BOSTON
324 PM EDT THU JUL 7 2005

...ENHANCED THREAT OF SEVERE WEATHER THROUGH AT LEAST 5 PM...

STRONG LOW LEVEL WINDS COUPLED WITH A WARM FRONTAL BOUNDARY SLOWLY
LIFTING NORTH NEAR THE VIRGINIA...NORTH CAROLINA STATE LINE WAS
PRODUCING FAVORABLE CONDITIONS FOR ROTATING THUNDERSTORMS.
THUNDERSTORMS COMING UP INTO THIS ENVIRONMENT IN WEST CENTRAL
NORTH CAROLINA HAVE BEEN PRODUCING ISOLATED WIND DAMAGE...POSSIBLY
FROM TORNADOES. FLOODING RAINFALL WILL ALSO BE POSSIBLE FROM THIS
ACTIVITY.

RESIDENTS ALONG THE STATE LINE...ESPECIALLY THOSE LIVING IN AND
AROUND THE MARTINSVILLE AREA...SHOULD MONITOR MEDIA OUTLETS CLOSELY
AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR
COUNTY.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:16 PM EDTTornado WarningRNKPittsylvania44 min
Jul 7, 4:59 PM EDTTornado WarningRNKPittsylvania, City of Danville61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.